Alert archive / Oklahoma / Flash Flood Warnings in 2002
Flash Flood Warning 16, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 12, 2002, 6:31 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2002, 6:31 PM CDT (23:31 UTC)
- Expired
- Jun 12, 2002, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 81 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 122331 FFWOKC OKC071-130230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 628 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 930 PM CDT * AT 628 PM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS FALLING FROM NEAR BRAMAN...SOUTH AND EAST TO BETWEEN BLACKWELL AND PONCA CITY. ADDITIONAL TORRENTIAL RAIN IS EXPECTED TO CAUSE FLASH FLOODING AT ANY TIME. * LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...KILDARE... NEWKIRK AND PONCA CITY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3700 9741 3678 9742 3668 9708 3687 9685 JAMES
6 follow-up statements
000 WGUS74 KOUN 122350 FFSOKC OKC071-130230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 648 PM CDT WED JUN 12 2002 A FLASH FLOOD WARNING REMAINS IN EFFECT FOR KAY COUNTY UNTIL 930 PM. AT 648 PM...RADAR SHOWED A LARGE AREA OF TORRENTIAL RAIN FROM JUST NORTHEAST OF BLACKWELL...EXTENDING EASTWARD TO NORTHERN SIDES OF PONCA CITY. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE AS THIS RAIN MOVES THROUGH...LIKELY RESULTING IN FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 3684 9682 3668 9706 3671 9729 3693 9728 JAMES
000 WGUS74 KOUN 130037 FFSOKC OKC071-130230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 734 PM CDT WED JUN 12 2002 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR KAY COUNTY UNTIL 930 PM... AT 730 PM...LAW ENFORCEMENT REPORTED THAT MANY ROADS IN PONCA CITY WERE FLOODED AND IMPASSABLE. A LARGE SEVERE THUNDERSTORM HAS JUST EXITED PONCA CITY...AND IS NOW MOVING TOWARD PAWNEE. ADDITIONAL THUNDERSTORMS DEVELOPING JUST NORTH OF BLACKWELL...AND IN NORTHEAST GRANT COUNTY...NEAR RENFROW...WILL MOVE SOUTHEAST AT 25 MPH...LIKELY RESULTING IN ADDITIONAL TORRENTIAL RAIN BETWEEN BLACKWELL AND PONCA CITY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 3682 9692 3667 9709 3674 9744 3699 9745 JAMES
000 WGUS74 KOUN 130110 FFSOKC OKC071-130230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 805 PM CDT WED JUN 12 2002 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR KAY COUNTY UNTIL 930 PM... AT 805 PM...RADAR SHOWED THUNDERSTORMS CONTAINING MORE TORRENTIAL RAIN FROM NEAR PONCA CITY...EXTENDING NORTHWESTWARD TO JUST SOUTH OF BRAMAN. ANOTHER 1 TO ONE IN A HALF INCHES COULD FALL AS THESE THUNDERSTORMS MOVE THROUGH. RADAR SHOWS THAT BETWEEN 6 AND 8 INCHES OF RAIN HAS FALLEN IN THIS AREA SINCE THIS AFTERNOON. THIS IS A LIFE THREATENING SITUATION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 3683 9686 3668 9707 3670 9732 3695 9735 JAMES
000 WGUS74 KOUN 130207 FFSOKC OKC071-130230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 904 PM CDT WED JUN 12 2002 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR KAY COUNTY UNTIL 930 PM... AT 904 PM...RADAR SHOWED THUNDERSTORMS IN SUMNER COUNTY KANSAS...THAT ARE MOVING SOUTHEAST TOWARD THE AREA. IF THESE THUNDERSTORM MAINTAIN THERE PRESENT COURSE...THEY COUNTY MOVE INTO AREAS BETWEEN BLACKWELL AND PONCA CITY BETWEEN 10 AND 11 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3686 9687 3665 9707 3668 9738 3693 9735 JAMES
000 WGUS74 KOUN 130209 CCA FFSOKC OKC071-130230- FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE NORMAN OK 904 PM CDT WED JUN 12 2002 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR KAY COUNTY UNTIL 930 PM... AT 904 PM...RADAR SHOWED THUNDERSTORMS IN SUMNER COUNTY KANSAS...THAT ARE MOVING SOUTHEAST TOWARD THE AREA. IF THESE THUNDERSTORMS MAINTAIN THERE PRESENT COURSE...THEY COULD MOVE INTO AREAS BETWEEN BLACKWELL AND PONCA CITY BETWEEN 10 AND 11 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3686 9687 3665 9707 3668 9738 3693 9735 JAMES
000 WGUS74 KOUN 130231 FFSOKC OKC071-130300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 930 PM CDT WED JUN 12 2002 ...THE THREAT OF ADDITIONAL HEAVY RAIN HAS SHIFTED SOUTH OF THE AREA FOR TONIGHT...THEREFORE...THE FLASH FLOOD WARNING IN EFFECT FOR KAY COUNTY HAS BEEN ALLOWED TO EXPIRE. A FEW THUNDERSTORMS OVER SOUTHEAST SUMNER COUNTY ARE MOVING TOWARD THE AREA BETWEEN BLACKWELL AND PONCA CITY...BUT ARE NOT EXPECTED TO RESULT IN MUCH ADDITIONAL RAIN. RADAR SHOWS THAT AREAS BETWEEN BLACKWELL AND PONCA CITY RECEIVED AS MUCH AS 6 TO 8 INCHES OF RAIN SINCE THIS AFTERNOON. LOW LYING AND POOR DRAINAGE AREAS MAY CONTINUE WITH WATER PROBLEMS UNTIL THE WATER RECEDED LATER TONIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3686 9687 3665 9707 3668 9738 3693 9735 JAMES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:15 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 12, 3:15 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 PM CDT WED JUN 12 2002 FRONT SLOWLY SLIDING INTO THE CWA THIS AFTERNOON. NO CONVECTION ALONG FRONT YET...BUT CU ON VIS SAT IMAGERY BUILDING ON FRONT. EXPECT A FAIR AMOUNT OF SVR STORMS WITH HIGH CAPE VALUES AND 20KT+ GROUND-RELATIVE FLOW AT MOST LEVELS. AS STORMS WEAKEN SOME AFTER MIDNIGHT...MAIN HAZARD WILL SHIFT TO VERY HEAVY RAINFALL...MAINLY ACROSS NORTHERN OKLAHOMA ALONG BAROCLINIC ZONE...ENHANCED BY COLD POOL FROM EARLIER CONVECTION. MODELS FORECAST STRONG LIFT AND HEAVY QPF WITH DEEP MOISTURE. LAST WIDESPREAD HEAVY RAIN EVENT SOMEWHAT OVERFORECAST BY MODELS BUT STILL EXPECT WIDESPREAD 1-3 INCH AMOUNTS ACROSS NORTHERN 2/3RDS OF CWA BY LATE THURSDAY. HEAVY RAINFALL LAST NIGHT CONFINED TO FAR NE ZONES BUT FFG VALUES SHOULD BE MET IN OTHER AREAS AS WELL. EXPECT LITTLE VARIATION IN TEMPS THURS UNTIL BREAKS IN CLOUDS AND PRECIP APPEAR. FWC TEMPS ARE VERY WARM IN FAR SRN SECTIONS TOMORROW ... BELIEVE PRECIP AND CLOUDS WILL REACH THERE BEFORE GOING INTO THE 90S. LATER PERIODS APPEAR QUIET AT FIRST GLANCE BUT BEWARE THE NW FLOW. LEE TROUGH DEVELOPS BY FRIDAY RETURNING SLY FLOW ACROSS WRN ZONES BY SAT. COULD SEE MCS DEVELOP SAT NIGHT ACROSS HIGH PLAINS ROLLING INTO OK AFTER DARK. GOOD WAA PATTERN SUPPORTING THIS OVERNIGHT AND INTO SUN MORNING ESP ON AVN. GOING POPS LOOK GOOD. TRIMMED THEM BACK TO SLT CHC FOR SUN NIGHT AND MON AS LATEST AVN PROGS SHOW BETTER DEFINED S/W MOVING OUT BEFORE THEN. NW FLOW PATTERN PROGRESSES EAST LATER IN THE WEEK SO KEPT FORECAST DRY. TEMPS SHOULD RETURN STAY NEAR OR SLIGHTLY BELOW NORMAL. FCSTID = 13 OKC 71 81 62 82 / 60 80 10 10 HBR 71 82 61 83 / 50 60 20 10 SPS 75 87 65 85 / 30 60 30 10 GAG 66 80 57 80 / 80 40 10 10 PNC 67 79 59 80 / 70 70 10 10 DUA 75 87 65 83 / 20 80 30 10 .OKC... OK...FLASH FLOOD WATCH TONIGHT AND THURSDAY MORNING ZONES OKZ004>036-OKZ038-OKZ040-OKZ042-OKZ043. TX...NONE.
In the hours before
Local storm report, Jun 12, 4:38 PM CDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 4 N CAMP HOUSTON OK .75 INCH HAIL
06/12/02 WOODS PUBLIC REPORT
KTLocal storm report, Jun 12, 4:46 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM BLACKWELL OK .88 INCH HAIL
06/12/02 KAY REPORTED BY EM
KTLocal storm report, Jun 12, 5:17 PM CDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM BLACKWELL OK 1.75 INCH HAIL
06/12/02 KAY REPORTED BY TONKAWA EM
0517 PM 7 E BLACKWELL OK .88 INCH HAIL
06/12/02 KAY REPORTED BY TONKAWA EM
KTLocal storm report, Jun 12, 5:24 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM PONCA CITY OK 1.00 INCH HAIL
06/12/02 KAY SPOTTER REPORT
0523 PM 14 N CAMP HOUSTON OK 1.75 INCH HAIL
06/12/02 WOODS PUBLIC REPORTED PING
PONG BALL TO GOLF BALL
SIZED HAIL
KTLocal storm report, Jun 12, 6:01 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM PONCA CITY OK 60 MPH WIND GUST
06/12/02 KAY MEASURED BY ASOS
KTLocal storm report, Jun 12, 6:14 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM ALVA OK 1.00 INCH HAIL
06/12/02 WOODS REPORTED BY SPOTTER
EMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:57 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 48 min |
| Jun 12, 4:28 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 47 min |
| Jun 12, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Jun 12, 5:09 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 51 min |
| Jun 12, 5:15 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 45 min |
| Jun 12, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Jun 12, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 61 min |
| Jun 12, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 40 min |
| Jun 12, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 45 min |
| Jun 12, 6:46 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 59 min |
| Jun 12, 6:58 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 47 min |
Nearby
Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.